Alert archive / Louisiana / Flash Flood Warnings in 2012

Flash Flood Warning 75, NWS New Orleans, LA

August 30, 2012Ascension Parish, Livingston Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 30, 2012, 7:04 PM CDT for Ascension Parish, Livingston Parish, Tangipahoa Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2012, 7:04 PM CDT (00:04 UTC)
Expired
Aug 30, 2012, 10:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Ascension Parish, LA, Livingston Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2012-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1798 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2012-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1798 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
1.5
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WGUS54 KLIX 310004
FFWLIX
LAC005-063-105-310300-
/O.NEW.KLIX.FF.W.0075.120831T0004Z-120831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
704 PM CDT THU AUG 30 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASCENSION PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...GONZALES...DONALDSONVILLE...
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF DENHAM SPRINGS...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...HAMMOND...AMITE...

* UNTIL 1000 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A NEARLY SOLID LINE OF HEAVY RAIN EXTENDING FROM NEAR WILMER TO    
  INDEPENDENCE TO GONZALES.  THIS LINE OF HEAVY RAIN IS PRODUCING    
  RAIN AMOUNTS OF 1 TO 3 INCHES PER HOUR WHICH WILL RESULT IN FLASH  
  FLOODING OF LOW LYING AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILMER...
  WATSON...WALKER...ROSELAND...ROBERT...PONCHATOULA...LIVINGSTON...
  KENTWOOD AND INDEPENDENCE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3065 9024 3037 9024 3031 9027 3029 9042
      3034 9049 3028 9057 3022 9060 3022 9063
      3016 9065 3012 9090 3006 9097 3006 9110
      3033 9101 3035 9090 3040 9097 3059 9098
      3065 9091 3065 9057 3100 9057 3100 9035

$$


DUNN
2 follow-up statements
424 
WGUS74 KLIX 310049
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
749 PM CDT THU AUG 30 2012

LAC005-063-105-310300-
/O.CON.KLIX.FF.W.0075.000000T0000Z-120831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASCENSION LA-LIVINGSTON LA-TANGIPAHOA LA-
749 PM CDT THU AUG 30 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
TANGIPAHOA...LIVINGSTON AND ASCENSION PARISHES...

AT 742 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
LINE OF VERY HEAVY RAINFALL ASSOCIATED WITH TROPICAL DEPRESSION 
ISAAC EXTENDING FROM TANGIPAHOA TO HAMMOND TO GONZALES...MOVING 
NORTH AT 25 MPH.  THIS BAND OF VERY HEAVY RAIN AND THUNDERSTORMS IS 
TRAINING OVER THE SAME AREAS...AND WILL BE CAPABLE OF PRODUCING 
RAINFALL AMOUNTS OF 1 TO 3 INCHES PER HOUR THROUGH LATE EVENING.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PRAIRIEVILLE...WILMER...DENHAM SPRINGS...WALKER...LIVINGSTON AND
WATSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

&&

LAT...LON 3065 9024 3037 9024 3031 9027 3029 9042
      3034 9049 3028 9057 3022 9060 3022 9063
      3016 9065 3012 9090 3006 9097 3006 9110
      3033 9101 3035 9090 3040 9097 3059 9098
      3065 9091 3065 9057 3100 9057 3100 9035

$$


DUNN
369 
WGUS74 KLIX 310254
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
954 PM CDT THU AUG 30 2012

LAC005-063-105-310304-
/O.EXP.KLIX.FF.W.0075.000000T0000Z-120831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASCENSION LA-LIVINGSTON LA-TANGIPAHOA LA-
954 PM CDT THU AUG 30 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR
TANGIPAHOA...LIVINGSTON AND ASCENSION PARISHES...

MOST OF THE HEAVY RAINFALL HAS SHIFTED TO THE NORTHEAST OF THE 
WARNED AREA HOWEVER SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL 
CONTINUE THROUGH THE OVERNIGHT HOURS.  THESE SHOWERS WILL BE CAPABLE 
OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME.

LAT...LON 3065 9024 3037 9024 3031 9027 3029 9042
      3034 9049 3028 9057 3022 9060 3022 9063
      3016 9065 3012 9090 3006 9097 3006 9110
      3033 9101 3035 9090 3040 9097 3059 9098
      3065 9091 3065 9057 3100 9057 3100 9035

$$


DUNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 5:54 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 30, 5:54 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
554 PM CDT THU AUG 30 2012

.SYNOPSIS...

ISAAC HAS BEEN DOWNGRADED TO A TROPICAL DEPRESSION AS OF 4 PM
CDT. ISAAC IS CURRENTLY LOCATED ABOUT 20 MILES WEST...NORTHWEST OF
MONROE LA. ISAAC CURRENTLY HAS MAXIMUM SUSTAINED WINDS OF 35 MPH
AND A MINIMUM CENTRAL PRESSURE OF 995 MB. ISAAC IS CURRENTLY
MOVING NORTH...NORTHWESTWARD AT 12 MPH. THIS TRACK IS EXPECTED TO
CONTINUE OVER THE NEXT 24 HOURS...BRINGING THE CENTER NEAR ST.
LOUIS MO BY SATURDAY AFTERNOON. FOR THE LATEST POSITION...DISCUSSION
AND NATIONAL HURRICANE CENTER OFFICIAL TRACK ON ISAAC...PLEASE
REFER TO THE PUBLIC ADVISORY ON TROPICAL DEPRESSION ISAAC.

&&

.SHORT TERM...

COASTAL FLOOD WARNING IN EFFECT UNTIL NOON CDT FRIDAY. FLASH
FLOODING ASSOCIATED WITH ISAAC AND SERIOUS RIVER FLOODING IN MANY
AREAS WILL CONTINUE OVERNIGHT. FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH 5 PM FRIDAY FOR PIKE COUNTY MISSISSIPPI AND
TANGIPAHOA PARISH THROUGH 5 PM TOMORROW DUE TO A POTENTIAL DAM
BREAKAGE IN THAT AREA. FLASH FLOOD WATCH HAS BEEN CANCELED FOR THE
REMAINDER OF THE AREA DUE TO TROPICAL DEPRESSION ISAAC MOVING AWAY
FROM THE AREA AND WIDESPREAD HEAVY RAIN IS NO LONGER EXPECTED.
ISOLATED QUICK SPIN UP TORNADOES WILL CONTINUE TO BE A THREAT AS
WELL THROUGH LATE EVENING...MAINLY EAST OF LAKE PONTCHARTRAIN INTO
COASTAL MISSISSIPPI. SPIRAL BANDS WILL CONTINUE TO ROTATE AROUND
WITH CONTINUED BURSTS OF HEAVY FAST MOVING SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH THE NEXT 24 HOUR PERIOD.

.LONG TERM...

DEEP LAYER HIGH PRESSURE WILL START TO BUILD IN FROM THE EAST
SATURDAY...SO A RETURN TO MORE TYPICAL...SCATTERED DIURNAL SHOWERS
AND THUNDERSTORMS WILL RETURN ALONG WITH HOT AND HUMID CONDITIONS.
HEAT INDICES WILL LIKELY EXCEED 100 DEGREES AND POSSIBLY ABOVE 105
DEGREES. THIS WILL BECOME A GREATER CONCERN BECAUSE OF RELIEF AND
RECOVERY WORK...AND A LACK OF AIR CONDITIONING THAT WILL LIKELY
STILL EXIST IN THE MOST AFFECTED AREAS SOUTH OF LAKE PONTCHARTRAIN.

&&

.AVIATION...

HAZARDOUS...IMPROVING CONDITIONS ARE EXPECTED BY TOMORROW MORNING.
RAIN SHOWERS AND HIGH WINDS WILL CONTINUE TO DIMINISH THROUGH THIS
EVENING.

&&

.MARINE...

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  88  74  91 /  60  60  20  30
BTR  77  90  77  93 /  60  60  20  20
ASD  78  89  75  91 /  50  60  20  20
MSY  79  89  78  91 /  50  60  20  20
GPT  78  87  77  89 /  50  60  20  20
PQL  77  87  75  89 /  50  50  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD WARNING UNTIL NOON FRIDAY FOR THE FOLLOWING ZONES:
     ASCENSION...LIVINGSTON...LOWER JEFFERSON...LOWER
     LAFOURCHE...LOWER PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...SOUTHERN TANGIPAHOA...ST.
     CHARLES...ST. JOHN THE BAPTIST...ST. TAMMANY...UPPER
     JEFFERSON...AND UPPER ST. BERNARD.

     FLASH FLOOD WATCH UNTIL 5 PM FRIDAY FOR THE FOLLOWING ZONES:
     NORTHERN TANGIPAHOA...AND SOUTHERN TANGIPAHOA.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 5 PM FRIDAY FOR THE FOLLOWING ZONES: AND
     PIKE.

     COASTAL FLOOD WARNING UNTIL NOON FRIDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...AND JACKSON.

GM...NONE.
&&
Hazardous weather outlook, Aug 30, 4:46 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
446 PM CDT THU AUG 30 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-312200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
446 PM CDT THU AUG 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

TROPICAL DEPRESSION ISAAC IS WEAKENING AND MOVING AWAY FROM THE
AREA. STORM SURGE FLOODING SHOULD START SUBSIDING THIS EVENING.
THE EXCEPTION TO THIS WILL BE ACROSS LAKES PONTCHARTRAIN AND
MAUREPAS...WHERE STORM SURGE FLOODING WILL BE SLOW TO SUBSIDE. A
COASTAL FLOOD WARNING IS IN EFFECT UNTIL NOON FRIDAY.

SEVERAL RIVERS AND CREEKS CONTINUING TO RISE WELL ABOVE FLOOD
STAGE.

ISOLATED TORNADOES MAY QUICKLY FORM ALONG THE RAIN BANDS AND MOVE
RAPIDLY NORTH AND NORTHEAST...MAINLY EAST OF INTERSTATE 55 AND
NORTH OF LAKE PONTCHARTRAIN TO THE MISSISSIPPI GULF COAST. A
TORNADO WATCH IS IN EFFECT UNTIL 10 PM.

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR TANGIPAHOA PARISH
LOUISIANA AND PIKE COUNTY MISSISSIPPI FOR THE POTENTIAL FAILURE OF
THE LAKE TANGIPAHOA DAM...ALSO KNOWN AS THE PERCY QUIN DAM IN PIKE
COUNTY MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH IS IN EFFECT FRIDAY FOR TANGIPAHOA PARISH
LOUISIANA AND PIKE COUNTY MISSISSIPPI FOR THE POTENTIAL FAILURE OF
THE LAKE TANGIPAHOA DAM...ALSO KNOWN AS THE PERCY QUIN DAM IN PIKE
COUNTY MISSISSIPPI.

SOME LINGERING BANDS OF SHOWERS AND THUNDERSTORMS ON FRIDAY MAY
CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH LIGHTNING
STRIKES AND GUSTY WINDS.

A MORE TYPICAL SUMMER PATTERN WILL RETURN ON SATURDAY THROUGH
WEDNESDAY WITH SCATTERED MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS EACH DAY. HOT AND HUMID CONDITIONS ARE EXPECTED TO
RETURN WITH HEAT INDICES RISING TO 100 TO 105 DEGREES...POSSIBLY
HIGHER IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL
WEATHER SERVICE NEW ORLEANS WEB SITE AT WWW.SRH.NOAA.GOV/LIX.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:41 PM CDTFlash Flood WarningLIXWashington3 hr
Aug 31, 11:56 AM CDTFlash Flood WarningLIXAscension3 hr
Aug 31, 2:39 PM CDTFlash Flood WarningLIXLivingston, Saint Helena, Tangipahoa, Washington4 hr

Nearby

Flash Flood Warnings in Louisiana, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.